Alert archive / New York / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 33, NWS Albany, NY

May 24, 2004Schenectady County, New York

NWS Albany, NY issued this severe thunderstorm warning at May 24, 2004, 5:36 AM EDT for Schenectady County, New York. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2004, 5:36 AM EDT (09:36 UTC)
Expired
May 24, 2004, 6:15 AM EDT
In force
39 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Schenectady County, NY

The radar

The Albany radar (KENX), 26 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 9.6 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2004-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2004-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

829 
WUUS51 KALY 240936
SVRALY
NYC093-241015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
535 AM EDT MON MAY 24 2004

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCHENECTADY COUNTY IN EASTERN NEW YORK
  THIS INCLUDES THE CITIES OF...SCOTIA...SCHENECTADY...ROTTERDAM

* UNTIL 615 AM EDT

* AT 532 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DELANSON...OR ABOUT 12 MILES SOUTH OF AMSTERDAM...AND MOVING EAST
  AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SCOTIA...SCHENECTADY...ROTTERDAM JUNCTION AND ROTTERDAM BY 545 AM
  EDT
  ALPLAUS...EAST GLENVILLE AND NISKAYUNA BY 550 AM EDT

LAT...LON 4284 7436 4267 7429 4279 7381 4293 7398

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:30 AM EDT, 3 hours 6 minutes earlier.

Area forecast discussion, May 24, 2:30 AM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
230 AM EDT MON MAY 24 2004

ISC GIRDS AVAILABLE.

.DISC...MEG SHIFT WITH EVENING GUY NOW DOING THE AM PACKAGE. WILL BE
DOING AN EARLY PUSH OF THE PACKAGE. A PLETHORA OF SEVERE
WEATHER...INCLUDING A POSSIBLE TORNADO...WAS FINALLY LIFTING
NORTHEAST OF KALB. HOWEVER...MORE MCS ACTION IS BLOSSOMING UPSTREAM
IN WESTERN NEW YORK...AND IF IT HOLDS TOGETHER...WOULD REACH US
BEFORE SUNRISE. PRETTY HEFTY SW JET LIFTING INCREDIBLY WARM AND
HUMID AIR CONTINUES TO ALLOW FOR THE MCS TO FIRE UP. TODAY...A NEW
COLD FRONT WILL PUSH INTO THE AREA...BY LATE IN THE DAY (EVENING IF
ONE BUYS THE ETA).

.SHORT TERM...A LONG WAY FROM BEING OUT OF THE WOODS. VOLATILE
ATMOSPHERE WILL CONTINUE THROUGH MOST OF TODAY. WILL ATTEMPT TO
TIME CONVECTION BY POPS WITH BEST CHANCES EARLY TODAY AND THEN
LATER THIS AFTERNOON INTO THE EVENING. MAGLENTA EQUATION BASED OFF
THE LATEST ETA GIVES THE POTENTIAL FOR A MAJOR EVENT (OVER 10
EVENTS) TODAY. SHEAR CONTINUES TO BE QUITE HEALTHY (ABOUT
150)...WHILE CAPES RISE TO 1000 J/KG OR HIGHER. ALSO...WE HAVE A
POTENT SHORT WAVE COMING THROUGH LATER ON. LOOKS AS IF TODAY COULD
BE MOST ACTIVE DAY OF OUR ACTIVE YEAR THUS FAR. WILL PROBABLY ISSUE
A SPS ABOUT THE SEVERE POTENTIAL. COLD FRONT AND ASSOCIATED UA
TROUGH FINALLY CROSSES OUR REGION SOMETIME TONIGHT AND FINALLY WE
MIGHT GET A BREATHER ON TUESDAY AS HIGH PRESSURE...WELL TO OUR NORTH
BUILDS IN ENOUGH TO DRY US OUT AND STABILIZE THE ATMOSPHERE...IF
JUST BRIEFLY.

.LONG TERM...THE ETA INDICATES WE GET RIGHT BACK INTO THE PATTERN WE
HAVE BEEN IN AS MUCH OF THIS MONTH...AS BERMUDA HIGH CLASHES WITH
COOLER AIR TO THE NORTH AND A STRONG UPPER LEVEL JET COME TUESDAY
NIGHT INTO WEDNESDAY. THE ETA REALLY CRANKS SOME MORE SERIOUS QPF ON
TUESDAY NIGHT AS A STRONG LOW LEVEL JET LIFTS MORE TROPICAL AIR
NORTH. THE GFS IS ABOUT 12 HOURS LATER AND FURTHER NORTH WITH THIS
SOLUTION. FOR NOW...WILL KEEP PRETTY MUCH WHAT WE ALREADY HAD IN
GRIDS AND LET IT GO AT THAT.

TEMPERATURES TODAY AND TONIGHT WILL BE A BLEND OF ALL THREE MODELS.
NO SERIOUS DEVIATIONS FROM MAV FROM TOMORROW ON.

.AVIATION...THUNDERSTORMS WILL BE IN THE AREA THIS MORNING AS THE SW
FLANK OF ONE LINE (AS OF THIS WRITING) IS NEAR KALB. (ALREADY ISSUED
A AWW ON THIS). MORE CELLS UPSTREAM WILL KEEP US UNSETTLED WITH
MAINLY MVFR CONDITIONS...OCCASIONALLY DROPPING TO IFR OR EVEN LIFR.
SOME FOG COULD ALSO ENHANCE IFR CONDITIONS EARLY THIS
MORNING...ESPECIALLY AT KGFL. THE THUNDERSTORM THREAT WILL CONTINUE
PRETTY MUCH ALL OF MONDAY BUT SINCE IT IS HARD TO PINPOINT...WILL
NOT TRY TO DO SO IN THE TAFS. THERE IS THE POTENTIAL FOR DISRUPTIONS
AT ALL OUR AIRPORTS DUE TO STORMS ANY TIME TODAY.

.HYDROLOGY...FFA CONTINUES FOR HERKIMER...HAMILTON AND WARREN
COUNTIES. RADAR ESTIMATES HERKIMER COULD HAVE RECEIVED AS MUCH AS 6
INCHES ALREADY...BUT WE THINK SOME OF THAT WAS HAIL CONTAMINATED.
EITHER WAY...IF THE NEXT UPSTREAM MCS HOLDS TOGETHER WITH ANY
TRAINING TORRENTIAL RAINFALL...FLASH FLOODING WILL BECOMES
INCREASINGLY POSSIBLE...ESPECIALLY OVER HERKIMER. WE MIGHT BE
ISSUING A FFW. WILL NOT REDEFINE WATCH BUT NEXT CREW MIGHT HAVE TO
EXTEND IT.

 ALY...FLOOD WATCH FOR FLASH FLOODING THRU MON MRNG.
       NYZ032-033-038-042.

HWJIV
Hazardous weather outlook, May 24, 5:06 AM EDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
506 AM EDT MON MAY 24 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-251100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.  AN ADDITIONAL
CONCERN IS FLASH FLOODING.  BECAUSE SOME AREAS FROM THE MOHAWK VALLEY
NORTHWARD INTO THE ADIRONDACKS AND EAST TO LAKE GEORGE HAD HEAVY
RAINFALL SUNDAY NIGHT...THESE AREAS HAVE THE GREATEST THREAT OF FLASH
FLOODING TODAY.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER
SERVICE...FOR FURTHER DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION AND MORE DETAIL...VISIT US ON THE
WEB AT WWW.WEATHER.GOV. FROM THERE YOU CAN CLICK ON THE AREA
YOU ARE INTERESTED IN...AND VISIT THE LOCAL FORECAST OFFICE IN THAT
AREA.

In the hours before

Special weather statement, May 24, 2:26 AM EDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
226 AM EDT MON MAY 24 2004

MAZ001-VTZ013>015-240700-

...A STRONG THUNDERSTORM IN BENNINGTON...BERKSHIRE AND WINDHAM
COUNTIES...

AT 222 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH.  THIS STORM WAS LOCATED NEAR POWNAL...OR ABOUT 9 MILES
NORTHWEST OF NORTH ADAMS...AND MOVING EAST AT 45 MPH.

THE THUNDERSTORM WILL BE NEAR...
NOEL FIELD AND NORTH ADAMS BY 230 AM EDT
STAMFORD BY 235 AM EDT
READSBORO BY 245 AM EDT
WILMINGTON BY 250 AM EDT
GUILFORD CENTER BY 300 AM EDT
Special weather statement, May 24, 3:30 AM EDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
330 AM EDT MON MAY 24 2004

NYZ032-038-240800-

...STRONG THUNDERSTORMS IN HERKIMER COUNTY...

AT 324 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN
EXCESS OF 40 MPH....AND HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 11 MILES NORTH OF NORTHWOOD TO 15 MILES WEST OF
POLAND TO 30 MILES WEST OF POLAND...OR ALONG A LINE EXTENDING FROM 14
MILES NORTH OF HINCKLEY TO 7 MILES NORTHEAST OF ROME TO ONEIDA...AND
MOVING EAST AT 35 MPH.

THUNDERSTORMS WILL BE NEAR...
NORTHWOOD BY 340 AM EDT
OHIO BY 350 AM EDT
POLAND AND COLD BROOK BY 355 AM EDT
NEWPORT BY 400 AM EDT

&&

A FLASH FLOOD WATCH IS IN EFFECT FOR HERKIMER COUNTY UNTIL 845 AM.
Special weather statement, May 24, 3:59 AM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
359 AM EDT MON MAY 24 2004

NYZ033-038-039-082-240830-

...STRONG THUNDERSTORMS IN HAMILTON...HERKIMER AND FULTON COUNTIES...

AT 354 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN
EXCESS OF 40 MPH....AND HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 15 MILES NORTH OF STRATFORD TO 12 MILES WEST OF
FRANKFORT...OR ALONG A LINE EXTENDING FROM 17 MILES EAST OF HINCKLEY
TO 7 MILES SOUTHWEST OF UTICA...AND MOVING EAST AT 35 MPH.

THUNDERSTORMS WILL BE NEAR...
MIDDLEVILLE BY 405 AM EDT
FRANKFORT BY 410 AM EDT
ILION AND HERKIMER BY 415 AM EDT
MOHAWK BY 420 AM EDT
STRATFORD...LITTLE FALLS AND DOLGEVILLE BY 425 AM EDT
WELLS BY 430 AM EDT

&&
A FLASH FLOOD WARNING IS IN EFFECT.
Special weather statement, May 24, 4:26 AM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
426 AM EDT MON MAY 24 2004

NYZ033-039>042-082-083-240900-

...STRONG THUNDERSTORMS IN HAMILTON...MONTGOMERY...SARATOGA...WARREN
AND FULTON COUNTIES...

AT 421 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN
EXCESS OF 40 MPH....AND HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 7 MILES EAST OF WELLS TO 23 MILES WEST OF ST.
JOHNSVILLE...OR ALONG A LINE EXTENDING FROM 15 MILES SOUTHEAST OF
SPECULATOR TO 8 MILES SOUTHWEST OF ILION...AND MOVING EAST AT 45 MPH.

THUNDERSTORMS WILL BE NEAR...
ST. JOHNSVILLE...SAINT JOHNSVILLE AND CAROGA LAKE BY 435 AM EDT
NORTHVILLE...EPHRATAH AND DAY CENTER BY 445 AM EDT
MAYFIELD...GLOVERSVILLE...FORT PLAIN AND EDINBURG BY 450 AM EDT
Special weather statement, May 24, 5:15 AM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
515 AM EDT MON MAY 24 2004

NYZ039>041-043-047>050-083-084-240945-

...STRONG THUNDERSTORMS IN SCHOHARIE...MONTGOMERY...SCHENECTADY...
SARATOGA...WARREN...WASHINGTON AND FULTON COUNTIES...

AT 512 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN
EXCESS OF 40 MPH....AND HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 13 MILES WEST OF SUMMIT TO JOHNSTOWN TO ROCK
CITY FALLS TO COMSTOCK...OR ALONG A LINE EXTENDING FROM MARYLAND TO
JOHNSTOWN TO 9 MILES WEST OF SARATOGA SPRINGS TO WHITEHALL...AND
MOVING SOUTHEAST AT 30 MPH.

THUNDERSTORMS WILL BE NEAR...
TRIBES HILL...SARATOGA SPRINGS...MILTON AND HUDSON FALLS BY 520 AM
EDT HARTFORD AND AMSTERDAM BY 525 AM EDT GLENVILLE...SUMMIT...ROUND
LAKE AND RICHMONDVILLE BY 530 AM EDT.
Special weather statement, May 24, 5:27 AM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
527 AM EDT MON MAY 24 2004

NYZ040-047>049-241000-

...A STRONG THUNDERSTORM IN SCHOHARIE...MONTGOMERY AND SCHENECTADY
COUNTIES...

AT 522 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH....FREQUENT LIGHTNING....AND HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR CENTRAL BRIDGE...OR ABOUT OVER COBLESKILL...AND MOVING
EAST AT 55 MPH.

THE THUNDERSTORM WILL BE NEAR...
DELANSON BY 535 AM EDT
DUANESBURG BY 540 AM EDT
ROTTERDAM JUNCTION BY 545 AM EDT
SCOTIA...NISKAYUNA...SCHENECTADY AND 7 MILES SOUTH OF GLENVILLE BY
550 AM EDT.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 10:31 PM EDTSevere Thunderstorm WarningALYHerkimer59 min
May 23, 10:50 PM EDTTornado WarningALYHerkimer25 min
May 23, 11:04 PM EDTSevere Thunderstorm WarningALYHamilton56 min
May 23, 11:17 PM EDTTornado WarningALYFulton28 min
May 23, 11:55 PM EDTSevere Thunderstorm WarningALYHerkimer65 min
May 24, 12:24 AM EDTSevere Thunderstorm WarningALYMontgomery51 min
May 24, 2:48 AM EDTFlash Flood WarningALYHerkimer6 hr
May 24, 3:30 AM EDTFlash Flood WarningALYHamilton6 hr
May 24, 4:58 AM EDTFlash Flood WarningALYWarren6 hr
May 24, 6:13 AM EDTSevere Thunderstorm WarningALYRensselaer32 min
May 24, 8:45 AM EDTFlash Flood WarningALYHamilton, Herkimer, Warren11 hr
May 24, 10:31 AM EDTSevere Thunderstorm WarningALYSchoharie59 min
May 24, 10:56 AM EDTSevere Thunderstorm WarningALYAlbany, Greene, Schenectady, Schoharie, Ulster64 min
May 24, 11:58 AM EDTSevere Thunderstorm WarningALYColumbia, Dutchess, Ulster62 min
May 24, 3:47 PM EDTSevere Thunderstorm WarningALYHerkimer28 min
May 24, 4:09 PM EDTSevere Thunderstorm WarningALYDutchess66 min
May 24, 4:13 PM EDTSevere Thunderstorm WarningALYFulton, Herkimer, Montgomery62 min
May 24, 4:18 PM EDTSevere Thunderstorm WarningALYGreene, Schoharie57 min
May 24, 4:29 PM EDTSevere Thunderstorm WarningALYUlster61 min
May 24, 4:37 PM EDTTornado WarningALYFulton23 min
May 24, 5:04 PM EDTSevere Thunderstorm WarningALYAlbany56 min
May 24, 5:10 PM EDTSevere Thunderstorm WarningALYDutchess65 min
May 24, 5:13 PM EDTSevere Thunderstorm WarningALYFulton, Hamilton, Herkimer62 min
May 24, 5:15 PM EDTSevere Thunderstorm WarningALYColumbia60 min
May 24, 5:26 PM EDTSevere Thunderstorm WarningALYSaratoga49 min
May 24, 5:34 PM EDTSevere Thunderstorm WarningALYRensselaer56 min
May 24, 5:45 PM EDTSevere Thunderstorm WarningALYUlster60 min
May 24, 5:54 PM EDTSevere Thunderstorm WarningALYSchoharie66 min
May 24, 5:58 PM EDTSevere Thunderstorm WarningALYWarren62 min
May 24, 6:03 PM EDTSevere Thunderstorm WarningALYAlbany57 min
May 24, 6:08 PM EDTSevere Thunderstorm WarningALYMontgomery, Schenectady52 min
May 24, 6:11 PM EDTSevere Thunderstorm WarningALYSaratoga, Washington64 min
May 24, 6:22 PM EDTSevere Thunderstorm WarningALYGreene53 min
May 24, 6:39 PM EDTSevere Thunderstorm WarningALYRensselaer66 min
May 24, 6:44 PM EDTTornado WarningALYRensselaer46 min
May 24, 6:58 PM EDTSevere Thunderstorm WarningALYSchoharie62 min
May 24, 7:16 PM EDTSevere Thunderstorm WarningALYColumbia, Greene59 min
May 24, 7:30 PM EDTFlash Flood WarningALYSaratoga, Washington105 min
May 24, 7:40 PM EDTSevere Thunderstorm WarningALYWashington65 min

Nearby

Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.